Hail, Clark
- When
- July 26, 5:55 PM EST
- Where
- Clark County, 0.54 mi W of Blue Lick
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -85.810
A spotter reported nickel size hail and approximately 50 mph winds.
Severe thunderstorms developed within a highly unstable airmass during the afternoon of July 26th. These storms later developed into several broken lines, one of which produced damaging wind gusts in Clark County as they moved southeast across the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Severe thunderstorms developed within a highly unstable airmass during the afternoon of July 26th. These storms later developed into several broken lines, one of which produced damaging wind gusts in Clark County as they moved southeast across the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 5:40 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 640 PM EDT THU JUL 26 2012 .Forecast Update... Issued at 640 PM EDT Thu Jul 26 2012 Severe t-storm watch 526 has been expanded to include all of southern Indiana and central KY. Line of storms across north central KY continues to pulse up and down near severe levels. Penny size hail and 70-75 mph winds have been the strongest reports so far as of 2215Z. Expect the severe threat to continue through the evening hours as plenty of instability and forcing from the approaching front as well as mesoscale boundaries work to kick off/continue storms. With storms overtaking much of the area and heat indices on the way down, have cancelled the heat advisory early. && .Short Term (Tonight through Friday Night)... Issued at 300 PM EDT Thu Jul 26 2012 ...Strong to Severe Thunderstorms Likely This Afternoon and Evening with Damaging Winds and Intense Lightning... Wave train of MCV evident on visible satellite from northern Oklahoma to northern Indiana, with 4 separate rotations along the train. Perhaps another weak one over Lake Erie. Our afternoon weather right now looks to come more from a convergent boundary out ahead of this train now oriented SW to NE around Dubois county and/or from a differential heating boundary caused by that anvil shield. Not much has fired off of these boundaries yet, which may be because of subsidence on the edge of the cirrus shield coming from earlier convection. Latest AMDAR sounding from KSDF indicates an inversion at 12 kft that could be a representation of this subsidence. Expect that by mid/late afternoon our updrafts should be strong enough to overcome, along with added boundaries, any convective inhibition. Once that cap is broken, expect more numerous storms to fire off. Soundings still indicate the primary threats as damaging winds as well as excessive lightning with these storms, with a secondary threat as hail. Think wet bulb zeroes are too high for very large hail, but quarter to golf ball size is possible. Have now seen enough initiation upstream to warrant going with a watch. Should see coverage become more numerous after 5 PM across the watch area. For this evening, hi res models, the 4 km NAM and the latest rapid refresh, are trying to show additional development from the MCV now over central Missouri. That system looks to bring perhaps a second punch of storms in from the west across my southwest forecast area toward the end of the current watch, though may get some initiation ahead of that time based on heating alone. Expect most activity to die off soon after midnight. Will trend the forecast pops down to lower end chances, mainly across our southeast forecast area. As for the severity of this second set of storms, the best chance would be as the storms move through areas that did not receive the first batch. Would think again damaging winds is the main threat. Lows should fall to the low/mid 70s. The front associated with today's line of convection looks to make it to the Ohio River before dissipating overnight. Now Friday has become a tricky forecast with the latest set of models. The 06Z NAM indicated a second front developing and it's 12Z version, along with the GFS's, now also indicate this second front. Precipitable waters come down ahead of this front, but with height falls aloft, now hail looks to jump back in as a bigger threat for any storms that develop. As previous forecasts have dried out Friday, would prefer not to jump back in with scattered storms just yet. Will trend upward and mention isolated chances for now. Highs are also tricky, as they will depend on how long morning cloud cover sticks around. The NAM-based MET guidance has consistently been calling for temps around 100 for SDF and points north, whereas the MAV guidance has been quite a bit cooler. The latest MET is a little cooler, but reasonable given the lack of a real front pushing through until Friday afternoon. The good news though is that the drier air over the region should preclude Heat Advisory criteria. With a frontal passage Friday night, expect lows to be cooler than tonight. Readings should get back into the 60s for some of the normally cooler locations, but stay around 70/lows 70s for the main metro areas. .Long Term (Saturday through Thursday)... Issued at 240 PM EDT Thu Jul 26 2012 Main concern this afternoon lies in the short term period with a potential severe event at hand so have made only minor tweaks to the long term period. It still looks like Sat/Sun will be mostly dry on the back side of an upper level trough with sfc high pressure building in. Several chances of storms will exists for next week as we sit in an active NW flow with several shortwaves passing through. 20-40% POPs are in the forecast for now with timing of individual waves still quite uncertain. Temperatures will be near normal through the long term period with highs in the upper 80s to lower 90s. Lows will be in the upper 60s to lower 70s. && .Aviation (18Z TAF Issuance)... Issued at 1235 PM EDT Thu Jul 26 2012 Atmosphere destabilizing quickly with strong heating so far today. Expect plenty of moisture for numerous storms by mid afternoon for KSDF and KLEX and a little later for KBWG. Storms to the north of the region should aid in initiation as they send boundaries into central Kentucky. Have gone with tempo groups for gusty conditions at best guess for timing at each site. Conditions likely will be IFR and with stronger winds should the cells move right over the terminals, but will amend forecast as evolution of today's storms goes on. We may get some further development behind a first line, but confidence not high enough to keep in prevailing storms. Have vicinity wording to just after midnight. The main cold front causing these storms stall out near the Ohio River tonight before another weaker front moves through Friday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........AMS Short Term.......RJS Long Term........AMS Aviation.........RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 649 PM EDT THU JUL 26 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280200- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 649 PM EDT THU JUL 26 2012 /549 PM CDT THU JUL 26 2012/ ...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST RESULTING IN CONTINUED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM EDT...9 PM CDT. DAMAGING WINDS AND INTENSE CLOUD TO GROUND LIGHTNING ARE THE MAIN WEATHER THREATS WITH THIS ACTIVITY. TORRENTIAL RAINFALL AND HAIL MAY ACCOMPANY THESE STORMS AS WELL. STORMS SHOULD DECLINE AND MOVE OUT OF THE AREA EARLY FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING AS WELL. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS...HAIL...AND CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON SUNDAY NIGHT THROUGH WEDNESDAY AS A COUPLE OF UPPER LEVEL DISTURBANCES CROSS THE REGION. THE MAIN THREATS WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY WIND DAMAGE...STRONG WIND GUSTS...OR HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). RJS/AMS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG RADCLIFF 37.82N 85.94W
07/26/2012 HARDIN KY AMATEUR RADIO
POWER LINE DOWN ON PEARMAN AVENUE
&&
CORRECTED SOURCE
EVENT NUMBER LMK1200923
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
606 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 NE TAYLORSVILLE 38.05N 85.33W
07/26/2012 SPENCER KY COUNTY OFFICIAL
TREE DOWN ALONG BRASHEARS CREEK ROAD
&&
EVENT NUMBER LMK1200924
EBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL GEORGETOWN 38.20N 84.55W
07/26/2012 E0.70 INCH SCOTT KY PUBLIC
DIME-SIZED HAIL REPORTED IN GEORGETOWN VIA TWITTER
&&
EVENT NUMBER LMK1200925
EBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 SW VERSAILLES 38.00N 84.79W
07/26/2012 M75 MPH WOODFORD KY TRAINED SPOTTER
SPOTTER CALLED IN MEASURED 75 MPH WIND GUST
&&
EVENT NUMBER LMK1200926
LGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT THU JUL 26 2012
KYC093-123-262315-
LARUE KY-HARDIN KY-
646 PM EDT THU JUL 26 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF ELIZABETHTOWN...AND MOVING
EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HODGENVILLE...
SONORA AND UPTON...
TONIEVILLE...
MATHERS MILL AND TANNER...
BOUNDARY OAK AND BUFFALO...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
81 AND 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3747 8606 3747 8605 3751 8607 3766 8603
3768 8574 3748 8566 3745 8606
TIME...MOT...LOC 2246Z 273DEG 19KT 3756 8594
JBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG LAWRENCEBURG 38.03N 84.89W
07/26/2012 ANDERSON KY PUBLIC
PICTURE OF TREE DOWN POSTED TO FACEBOOK
&&
EVENT NUMBER LMK1200927
LGThe Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter reported nickel size hail and approximately 50 mph winds.
A trained spotter estimated 60 mph winds and half inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389283, 389284.